Article

Hierarchical size-structured populations: The linearized semigroup approach

Citation

Farkas JZ & Hagen T (2010) Hierarchical size-structured populations: The linearized semigroup approach. Dynamics of Continuous, Discrete and Impulsive Systems Series A: Mathematical Analysis, 17 (5), pp. 639-657. http://www.watsci.org/A/index.html

Abstract
In the present paper we analyze the linear stability of a hierarchical size- structured population model where the vital rates (mortality, fertility and growth rate) depend both on size and a general functional of the population density (\environment"). We derive regularity properties of the governing linear semigroup, implying that linear stability is governed by a dominant real eigenvalue of the semigroup generator, which arises as a zero of an associated characteristic function. In the special case where neither the growth rate nor the mortality depend on the environment, we explicitly calculate the characteristic function and use it to formulate simple conditions for the linear stability of population equilibria. In the general case we derive a dissipativity condition for the linear semigroup, thereby characterizing exponential stability of the steady state.

Keywords
Hierarchical size-structured populations; Semigroup methods; Spectral anal- ysis; Principle of linear stability

Journal
Dynamics of Continuous, Discrete and Impulsive Systems Series A: Mathematical Analysis: Volume 17, Issue 5

StatusPublished
Publication date31/12/2010
PublisherWatam Press
Publisher URLhttp://www.watsci.org/A/index.html
ISSN1201-3390